Colorado, 2014

Flash Flooding in Colorado, July 26 to 27, 2014

July 26 to 27, 2014 · NWS PUB · 2 events in 2 counties and zones

Strong, slow moving storms produced heavy rain and flash flooding across portions of Bent, Baca, and Prowers Counties. Many roads were flooded and washed out.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PUB wrote it up.

Strong, slow moving storms produced heavy rain and flash flooding across portions of Bent, Baca, and Prowers Counties. Many roads were flooded and washed out.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before the first event at Jul 26, 1:11 PM MST, 8 hours 19 minutes earlier.

Area forecast discussion, Jul 26, 1:11 PM MST, 8 hours 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO CO
211 PM MDT SAT JUL 26 2014

.SHORT TERM...(THIS EVENING THROUGH SUNDAY)
ISSUED AT 209 PM MDT SAT JUL 26 2014

...HEAVY RAIN AND FLOODING POSSIBLE SUNDAY...

FOR MORE DETAILS ON THE FLASH FLOODING POTENTIAL TOMORROW...SEE THE
EARLIER AFD UPDATE AT NOON. FOR THE REST OF TODAY...STILL SOME
CONCERN...MAINLY FOR THE WALDO BURN SCAR...AS SOME HIGH RES GUIDANCE
CONTINUES TO SHOW THE POTENTIAL FOR MODERATE CONVECTION OVER THE
AREA THROUGH 04Z OR SO. TEMPS WORKED OUT NICELY THIS AFTERNOON
WITH UPPER 90S TO AROUND 100 FOR THE ERN PLAINS. THE MONSOON PLUME
IS ORIENTED W-E ACROSS CO...AND WILL CONTINUE TO ROTATE CW AROUND
THE RIDGE THROUGH SUNDAY.

LOOKS LIKE THE COLD FRONT WILL ARRIVE EARLY SUNDAY...PERHAPS AS
EARLY AS 12Z OVER THE PALMER DVD. STILL SOME DISCREPANCIES BETWEENTHE
GFS AND NAM...WITH THE NAM SUGGESTING A WEAKER FRONT AND LESS QPF.
OTHER GUIDANCE IS MORE SUPPORTING OF A WIDESPREAD MDT-HIGH PRECIP
EVENT. AS MENTIONED IN EARLIER DISCUSSION...THE CONCEPTUAL MODEL
FOR A FLOODING EVENT IS IN PLACE AND IT LIKELY TRUMPS ANY
PARTICULAR MODEL SOLUTION. THE MAIN UNKNOWN IS HOW INTENSE PRECIP
WILL BE GIVEN THE EARLY ARRIVAL OF THE FRONT AND CONSEQUENTIAL
STABILIZATION DUE TO WIDESPREAD PRECIP AND CLOUDS. LATER HIGH RES
SOLUTIONS SHOULD SHED SOME LIGHT ON THE QUALITY OF CONVECTION
TOMORROW. THE ONE GIVEN IS THAT IT WILL BE CONSIDERABLY
COOLER...NEARLY 20 DEGREES COOLER ACROSS THE PLAINS. A NICE BREAK
FORM THE HEAT...HOPEFULLY THE RAINS WILL COME SLOWLY ENOUGH THAT
PROBLEMS WILL BE MINIMIZED...BUT EVERYONE SHOULD KEEP A CLOSE EYE
ON THE WEATHER TOMORROW. ROSE

.LONG TERM...(SUNDAY NIGHT THROUGH SATURDAY)
ISSUED AT 209 PM MDT SAT JUL 26 2014

NOT MANY CHANGES TO THE EXTENDED FORECAST...AS AN ACTIVE MONSOON
PATTERN IS STILL EXPECTED. AN BROAD UPR RIDGE OVR THE AREA WL STILL
BE THE MAIN WEATHER FEATURE AFFECTING THE FORECAST AREA THRU THE
PERIOD. MONSOON MOISTURE WL BE STREAMING OVR THE AREA...AND THE LOW
LEVELS WL BE MOIST OVR THE SERN PLAINS...WHERE DEW POINTS WL BE IN
THE 50S. HEAVY RAIN WL BE A THREAT EACH DAY AND ADDITIONAL FLASH
FLOOD WATCHES MAY BE NEEDED...DEPENDING ON THE DAILY THREAT AREA AND
PREVIOUS DAYS RAINFALL AMOUNTS. THE MOUNTAINS AND ADJACENT AREAS WL
SEE THE HIGHEST PCPN CHANCES...BUT STORMS WL ALSO BE FOUND OVR THE
SERN PLAINS.  ON TUE A SHORTWAVE TROF IS FORECAST TO MOVE OVR THE
AREA...POSSIBLY ENHANCING PCPN CHANCES OVR THE SERN PLAINS.  MODELS
STILL SUGGESTING AN MCS DEVELOPING AND KEEPING CONVECTION AND THE
THREAT FOR HVY RAIN ACRS THE SERN PLAINS THRU THE NIGHT AND INTO WED
MORNING.  WITH A MORE MOIST AIR MASS IN PLACE AND INCREASED CLOUD
COVER...HIGH TEMPS WL BE COOLER THROUGH THE WEEK AND WL BE BELOW
AVERAGE OVR THE SERN PLAINS...AND AROUND TO JUST SLIGHTLY BELOW
AVERAGE IN THE SAN LUIS VALLEY.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z SUNDAY AFTERNOON)
ISSUED AT 209 PM MDT SAT JUL 26 2014

MAIN AVN CONCERNS CONTINUE TO BE THE IMPACT OF A STRONG COLD FRONT
ON SUNDAY. FOR THE REST OF TODAY...STORMS ARE STILL MOST LIKELY TO
IMPACT KCOS BUT COULD OCCUR ANYWHERE...AND BRIEF MVFR CONDITIONS
WILL BE POSSIBLE FROM LOW CIGS AND LOCALLY HEAVY RAINFALL.

THE COLD FRONT WILL MOVE QUICKLY THROUGH EL PASO COUNTY SOMETIME
AFTER 12Z TUE...AND WILL REACH THE NM BORDER BY 18Z. LOW CIGS WILL
BE LIKELY BEHIND THE FRONT BUT WILL NOT NECESSARILY BE WIDESPREAD.
KCOS IS MOST LIKELY TO BE IMPACTED BY MVFR CIGS TUE MORNING.
DEPENDING ON THE TIMING OF THE FRONT...WILL SEE WIDESPREAD SHOWERS
AND/OR TS DURING MUCH OF TUE...THROUGH AT LEAST 00Z. HEAVIEST PRECIP
WILL PROBABLY BE LOCATED ALONG AND E OF I-25...OVER THE E SLOPES OF
THE SRN FRONT RANGE...AND ALONG AND N OF THE RATON MESA. EXTENDED
PERIODS OF MVFR ALONG WITH PERIODS OF IFR-LIFR WILL BE POSSIBLE IN
HEAVIER SHOWERS OR STORMS. ROSE

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH FROM SUNDAY MORNING THROUGH SUNDAY EVENING FOR
COZ072>089-093-094-099.

&&

SHORT TERM...ROSE
LONG TERM...28
AVIATION...ROSE
Hazardous weather outlook, Jul 26, 11:24 AM MST, 10 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PUEBLO CO
1224 PM MDT SAT JUL 26 2014

COZ058>089-093>099-271830-
WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT-
LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT-
EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT-
WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT-
CENTRAL CHAFFEE COUNTY BELOW 9000 FT-
WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT-
SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT-
LA GARITA MOUNTAINS ABOVE 10000 FT-
UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT-
EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT-
DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT-
ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT-
SOUTHERN SAN LUIS VALLEY-
NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET-
SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT-
NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT-
WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT-
WET MOUNTAIN VALLEY BELOW 8500 FEET-
WET MOUNTAINS BETWEEN 6300 AND 10000 FT-
WET MOUNTAINS ABOVE 10000 FT-
TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN
7500 AND 11000 FT-PIKES PEAK ABOVE 11000 FT-
CANON CITY VICINITY/EASTERN FREMONT COUNTY-
NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW
7500 FT-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE
BELOW 7400 FT-PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT-
WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT-
TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT-
CROWLEY COUNTY-LA JUNTA VICINITY/OTERO COUNTY-
EASTERN LAS ANIMAS COUNTY-WESTERN KIOWA COUNTY-
EASTERN KIOWA COUNTY-LAS ANIMAS VICINITY/BENT COUNTY-
LAMAR VICINITY/PROWERS COUNTY-SPRINGFIELD VICINITY/BACA COUNTY-
1224 PM MDT SAT JUL 26 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...EAST
CENTRAL...SOUTH CENTRAL AND SOUTHEAST COLORADO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

MONSOON MOISTURE CONTINUES TO SPREAD EAST ACROSS COLORADO.  AS A
RESULT...ANOTHER ROUND OF THUNDERSTORMS IS EXPECTED TO TRACK ACROSS
THE AREA TODAY.  STORMS SHOULD START UP OVER THE MOUNTAINS DURING
THE LATE MORNING HOURS...AND THEN TRACK EAST ACROSS THE PLAINS
DURING THE AFTERNOON AND EVENING HOURS.

WIND SHEAR IS PRETTY WEAK SO THE THREAT OF SEVERE WEATHER IS LOW.
PRIMARY CONCERNS TODAY WILL BE LIGHTNING...LOCALLY HEAVY RAIN...AND
GUSTY WINDS.

AREA BURN SCARS WILL NEED TO BE MONITORED FOR THE POSSIBILITY OF
FLASH FLOODING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

 FLASH FLOOD WATCH IS IN EFFECT FOR SOUTHEAST COLORADO FOR
THE EASTERN MOUNTAINS...INTERSTATE 25 CORRIDOR...AND MUCH OF THE
PLAINS. A STRONG COLD FRONT WILL ARRIVE SUNDAY MORNING...AND
COMBINED WITH ABUNDANT MONSOONAL MOISTURE WILL RESULT IN A
HIGH THREAT OF LOCALIZED FLOODING...PARTICULARLY OVER AREA
BURN SCARS...URBAN CORRIDORS...AND STEEP TERRAIN. AREA
RESIDENTS SHOULD MAINTAIN A WEATHER AWARENESS ON SUNDAY AND
BE PREPARED TO TAKE ACTION IF FLOODING OCCURS OR IS IMMINENT.

AS STORM MOVE INTO THE SOUTHEAST PLAINS...THEY MAY BRIEFLY BECOME
SEVERE WITH THE THREAT FOR 1 INCH DIAMETER HAIL...AND WIND GUSTS
UP TO 60 MPH...ALONG WITH DANGEROUS CLOUD TO GROUND LIGHTNING.
THESE MAY CONGEAL INTO ONE OR MORE THUNDERSTORM COMPLEXES WHICH
MAY BRING WIDESPREAD HEAVY RAINFALL TO PORTIONS OF THE SOUTHEAST
PLAINS. THIS THREAT LOOKS GREATEST FOR TUESDAY NIGHT. AS THIS
POTENTIAL MULTI-DAY RAINFALL EVENT UNFOLDS...IT IS POSSIBLE THAT
PORTIONS OF THE ARKANSAS AND PURGATORIE RIVERS...ALONG WITH THEIR
TRIBUTARY CREEKS AND STREAMS MAY EXPERIENCE LOCALIZED FLOODING AT
TIMES...THOUGH THIS WILL BE HIGHLY DEPENDENT ON WHERE THE HEAVIEST
RAIN FALLS.

HEAVY RAIN WILL ALSO BE POSSIBLE ACROSS THE SOUTHWEST AND CENTRAL
MOUNTAINS DURING THIS PERIOD...BUT THE THREAT FOR FLASH FLOODING
MAY NOT BE AS WIDESPREAD AS COMPARED TO THE SOUTHEAST MOUNTAINS
AND PLAINS. BURN SCARS WILL BE MOST VULNERABLE TO THIS RISK.

.SPOTTER INFORMATION STATEMENT...

WEATHER CONDITIONS THAT MEET REPORTING CRITERIA FOR SPOTTERS WILL BE
POSSIBLE THIS AFTERNOON AND EVENING ON AREA BURN SCARS.

44/44

In the hours before

Special weather statement, Jul 26, 4:27 PM MST, 5 hours 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
527 PM MDT SAT JUL 26 2014

COZ064>067-270000-
UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT CO-
SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT CO-
SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT CO-
LA GARITA MOUNTAINS ABOVE 10000 FT CO-
527 PM MDT SAT JUL 26 2014

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN MINERAL AND SOUTHWESTERN
SAGUACHE COUNTIES UNTIL 600 PM MDT...

AT 527 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR CREEDE...OR 46 MILES SOUTH OF GUNNISON...
MOVING EAST AT 10 MPH.

HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
CREEDE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 3796 10706 3795 10704 3796 10700 3799 10700
      3810 10675 3791 10658 3777 10705 3789 10714
      3793 10713
TIME...MOT...LOC 2327Z 260DEG 7KT 3788 10705

HODANISH
Special weather statement, Jul 26, 6:37 PM MST, 2 hours 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
737 PM MDT SAT JUL 26 2014

COZ081-082-084-085-270200-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE BELOW
7400 FT CO-
NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW 7500 FT
CO-PIKES PEAK ABOVE 11000 FT CO-
TELLER COUNTY/RAMPART RANGE ABOVE 7500FT/PIKE'S PEAK BETWEEN 7500 AND
11000 FT CO-
737 PM MDT SAT JUL 26 2014

...SIGNIFICANT WEATHER ADVISORY FOR THE WALDO BURN SCAR...

AT 734 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR DIVIDE...OR 21 MILES NORTHWEST OF COLORADO
SPRINGS...MOVING EAST AT 20 MPH. THIS STORM COULD MOVE OVER THE
WALDO BURN SCAR AFTER 8 PM THIS EVENING. SPOTTERS IN FLORRISANT
REPORTED 0.40 INCHES IN 16 MINUTES WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE... WESTERN COLORADO SPRINGS...WOODLAND
PARK...MONUMENT...AIR FORCE ACADEMY...MANITOU SPRINGS...GREEN
MOUNTAIN FALLS...CHIPITA PARK... CASCADE...DIVIDE...CRYSTOLA AND
FLORISSANT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 3893 10531 3910 10526 3908 10487 3890 10483
      3882 10495
TIME...MOT...LOC 0134Z 285DEG 18KT 3899 10516

HODANISH
Local storm report, Jul 26, 6:41 PM MST, 2 hours 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
741 PM MDT SAT JUL 26 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0735 PM     HEAVY RAIN       4 WSW DIVIDE            38.92N 105.21W
07/26/2014  M0.40 INCH       TELLER             CO   TRAINED SPOTTER

            MEASURED IN 16 MINUTES. RAIN HAS DIMINISHED
            CONSIDERABLY

&&

MW
Local storm report, Jul 26, 8:13 PM MST, 1 hour 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
913 PM MDT SAT JUL 26 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0515 PM     FLASH FLOOD      9 N WOLF CREEK PASS     37.60N 106.83W
07/26/2014                   MINERAL            CO   EMERGENCY MNGR

            FOREST SERVICE ROAD 430 WASHED OUT 3 MILES FROM HUNTERS
            LAKE. CAMPERS EVACUATED

&&

HODANISH

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 flash flood. Local standard time, as filed.

Flash Flood, Baca

When
July 26, 9:30 PM MST to July 27, 12:00 AM MST
Where
Baca County, 15.39 mi NNW of Pritchett to 3.5 mi SSW of Pritchett
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
37.586, -102.928

Flash Flood, Prowers

When
July 26, 9:30 PM MST to July 27, 12:00 AM MST
Where
Prowers County, 23.68 mi S of Lamar Arpt to 24.36 mi S of Lamar Arpt
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
37.727, -102.673

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2014Every state in 2014This day in weather historyWarnings in Colorado, July 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 524559, 524560.